Mississippi, 2005

Damaging Winds and Lightning Strike in Mississippi, August 22, 2005

August 22, 2005 · NWS JAN · 9 events in 9 counties and zones

8 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
$278,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 22, 11:00 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 22, 11:00 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CDT MON AUG 22 2005

.DISCUSSION...A BIT OF A CHALLENGING FORECAST TODAY AND TONIGHT AS
FACTORS FROM YESTERDAY ARE HAVING AN INFLUENCE AND DETERMINING WHAT
WILL WIN OUT IS TOUGH.

TO START...TEMPS DONT LOOK TO BE AS MUCH OF A FACTOR AS ON SUN. WE
ARE CURRENTLY RUNNING 5-6 DEGREES COOLER THAN THIS TIME YESTERDAY.
THIS SHOULD KEEP THE 99-103 DEGREE TEMPS AT BAY. HOWEVER...IT WILL
STILL BE PLENTY HOT WITH 94-99 DEGREE ACROSS THE CWA. CURRENT MAX
TEMP FORECAST IS ON TRACK WITH THE WARMEST READINGS W AND NW.
ADDITIONALLY...WILL CONTINUE THE HEAT ADV FOR THE SAME COUNTIES AS
HEAT AND HUMIDITY SHOULD RESULT IN 105 HIS.

NOW FOR THE GREATER CHALLENGE...RAIN/TSRA CHANCES. AIRMASS ACROSS A
GOOD PORTION OF THE CWA THIS MORNING HAS BEEN WORKED OVER PRETTY
GOOD. THE LACK OF GOOD BOUNDARY LAYER MOISTURE HAS ME CONCERNED WITH
HOW MUCH ACTIVITY CAN DEVELOP AND GET SUSTAINED WITH COLD POOL
PROPAGATION. I FEEL THAT OUR CURRENT 50-70% POPS ARE A BIT HIGH FOR
SUCH A LARGE PORTION OF THE CWA. I DO FEEL THAT THERE WILL BE SOME
ACTIVITY SO I WONT GO CUTTING POPS TO DRASTICALLY. THROUGH
00Z...THE BEST AREA FOR CONVECTION LOOKS TO BE ACROSS MY SE
COUNTIES. THIS IS DUE TO SLIGHTLY BETTER 850MB MOISTURE AND A COL
REGION AT 250MB OVER TOP OF SE MS. DUE TO THIS...WILL HOLD ONTO THE
70% POPS DOWN THERE. NOW WE FOCUS TO THE NW AND N PORTION OF THE
CWA. THERE WAS CONVECTION UP THAT WAY YESTERDAY...BUT THIS AIRMASS
SEEMS TO BE REPLENISHED BY AIR FROM AR. ALSO...THIS AIRMASS IS
QUITE WARM IN THE LOW LEVELS AND IT MAY TAKE UNTIL LATE AFTERNOON
FOR ACTIVITY TO GET GOING ACROSS AR AND N MS. I FEEL THAT THIS
REGION WILL BE THE MOST ACTIVE...BUT OCCURRING BETWEEN 5PM AND 2AM.
THE GFS MODEL HAS BEEN INDICATING A CONVECTIVE BLOB THERE FOR A
FEW RUNS NOW. THE REASON FOR THIS IS THAT SEVERAL THINGS COME
TOGETHER ACROSS THIS REGION LATE THIS AFTERNOON AND EARLY EVENING.
ADDITIONALLY HERE IS WHERE THE STEEPEST LAPSE RATES EXIST AND THE
BEST MID LEVEL FLOW. THIS WILL RESULT IN THE NORTHER PORTION OF THE
CWA HAVING THE BEST POTENTIAL TO SEE ANY SVR STORMS. AS FOR THE REST
OF THE CWA...TOO MANY NEGATIVES TO HOLD ONTO THE HIGH POPS AND WILL
LOWER TO THE 30-40% RANGE. ADDITIONALLY...SVR STORMS WILL TOUGH TO
COME BY DUE TO LESS SFC HEATING THAN YESTERDAY...LAPSE RATES AND
INSTABILITY.

UPDATES SHOULD BE OUT BY 1 PM...AFTER THE 18Z TAFS.

&&

.AVIATION...MAIN FOCUS THIS AFTERNOON AND EVENING WILL BE TIMING OF
CONVECTION. WILL FOCUS AROUND HBG THIS AFTERNOON AND THEN GLH/GWO
FOR THE EVENING TIME FRAME. WILL ONLY MENTION MVFR VIS RESTRICTIONS
WHERE I FEEL PRECIP WILL OCCUR BEFORE MIDNIGHT. I WILL MENTION 3-4
SM VIS AT GLH/GWO AND HBG FOR NOW. ANY SITE THAT DOES SEE PRECIP
OVER THE NEXT 12 HRS WILL LIKELY SEE LOWER VIS AS WELL.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR MSZ018-MSZ019-
     MSZ025-MSZ034-MSZ035-MSZ036-MSZ040-MSZ041-MSZ042-MSZ047.

LA...HEAT ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR LAZ007-LAZ008-
     LAZ009-LAZ015-LAZ016-LAZ023-LAZ024-LAZ025-LAZ026.

AR...HEAT ADVISORY FROM 10 AM MONDAY TO 7 PM MONDAY FOR ARZ074-ARZ075.

&&

CME
Hazardous weather outlook, Aug 22, 12:32 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
132 PM CDT MON AUG 22 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231832-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
132 PM CDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION THIS AFTERNOON AND LAST INTO THE EARLY EVENING. SOME OF
THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE.

THERE APPEARS TO BE TWO AREAS WHERE STORMS WILL BE MORE
CONCENTRATED. THE FIRST WILL BE ACROSS AREAS OF EAST MISSISSIPPI
AND SOUTHEAST MISSISSIPPI. HERE STORMS ARE EXPECTED TO BE ON THE
STRONG SIDE WITH WIND GUSTS TO 45 MPH. THE SECOND AREA OF STORMS
IS EXPECTED TO DEVELOP ACROSS PORTIONS OF ARKANSAS AND NORTHERN
MISSISSIPPI DURING THE AFTERNOON. THIS AREA WILL BE LOCATED IN A
REGION OF HIGHER SURFACE TEMPERATURES...HIGHER INSTABILITY AND
INCREASED MID LEVEL WINDS. THESE COMBINATIONS WILL LEAD TO STORMS
ORGANIZING LATE THIS AFTERNOON ACROSS PORTIONS OF SOUTHERN
ARKANSAS AND NORTHERN MISSISSIPPI AND MOVING SOUTHWARD INTO THE
NORTHERN PORTION OF THE FORECAST AREA. DUE TO THIS...ISOLATED
SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF A RAYVILLE
LOUISIANA TO LEXINGTON TO COLUMBUS MISSISSIPPI. THERE ALSO
APPEARS TO BE DIFFERENT TIMING WHEN STORMS MAY IMPACT THESE
AREAS. AREAS FROM WINONA TO COLUMBUS MAY SEE SEVERE STORMS
BETWEEN 3 PM AND 8 PM...WHILE THE NORTHWESTERN AREAS MAY SEE
SEVERE STORMS A BIT LATER...SAY FROM 5 PM TO 11 PM. ANY SEVERE
STORM WILL BRING THE POTENTIAL FROM DAMAGING WIND GUSTS BETWEEN
60 AND 70 MPH AS WELL AS SMALL HAIL.

...SEASONAL THREATS...
THE COMBINATION OF HIGH HEAT AND HUMIDITY WILL RESULT IN
AFTERNOON HEAT INDEX VALUES ABOVE 105 DEGREES OVER WESTERN
PORTIONS OF THE OUTLOOK AREA...ESPECIALLY TO THE NORTHWEST OF A
FERRIDAY TO GREENWOOD MISSISSIPPI LINE. PLEASE REFER TO THE HEAT
ADVISORY FOR MORE DETAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEED THIS AFTERNOON AND EVENING ACROSS THE
NORTHWEST AND NORTHERN FORECAST AREA...OTHERWISE ACTIVATION IS
NOT ANTICIPATED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 22, 9:51 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1051 AM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     KOKOMO                  31.20N 90.00W
08/21/2005                   MARION             MS   UTILITY COMPANY

            TREES AND TREE LIMBS BLOWN OVER ON POWERLINES.

&&

BB
Local storm report, Aug 22, 9:55 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     14 WSW BASSFIELD        31.42N 89.96W
08/21/2005                   JEFFERSON DAVIS    MS   UTILITY COMPANY

            TREES AND TREE LIMBS BLOWN OVER ON POWER LINES.

&&

BB
Local storm report, Aug 22, 10:19 AM CST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 AM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     PURVIS                  31.14N 89.41W
08/21/2005                   LAMAR              MS   UTILITY COMPANY

            TREES AND TREE LIMBS BLOWN OVER ON POWER LINES

&&

BB
Local storm report, Aug 22, 11:46 AM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1246 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     14 WSW BASSFIELD        31.42N 89.96W
08/21/2005                   JEFFERSON DAVIS    MS   UTILITY COMPANY

            TREES AND TREE LIMBS BLOWN OVER ON POWER LINES.

0340 PM     TSTM WND DMG     KOKOMO                  31.20N 90.00W
08/21/2005                   MARION             MS   UTILITY COMPANY

            TREES AND TREE LIMBS BLOWN OVER ON POWERLINES.

0357 PM     TSTM WND DMG     5 N BRANDON             32.35N 90.00W
08/21/2005                   RANKIN             MS   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG HIGHWAY 471 REPORTED BY RANKIN
            COUNTY EMERGENCY OPERATIONS CENTER.

0400 PM     TSTM WND GST     3 W FANNIN              32.42N 90.01W
08/21/2005  47 MPH           RANKIN             MS   NWS EMPLOYEE

            ONE LARGE PINE TREE AND SMALL LIMBS DOWN

0406 PM     TSTM WND DMG     5 N BRANDON             32.35N 90.00W
08/21/2005                   RANKIN             MS   EMERGENCY MNGR

            SEVERAL TREES DOWN IN VINEYARD APPARTMENTS AND ALONG
            SHENANDOAH DRIVE IN FOX BAY NEIGHBORHOOD REPORTED BY
            RANKIN COUNTY EMERGENCY OPERATIONS CENTER.

0410 PM     TSTM WND DMG     3 N BRANDON             32.32N 90.00W
08/21/2005                   RANKIN             MS   PUBLIC

            6 TREES BLOWN DOWN AT A RESIDENCE ON LUCKNEY ROAD

0415 PM     TSTM WND DMG     PURVIS                  31.14N 89.41W
08/21/2005                   LAMAR              MS   UTILITY COMPANY

            TREES AND TREE LIMBS BLOWN OVER ON POWER LINES

0505 PM     TSTM WND DMG     7 N LEXINGTON           33.22N 90.05W
08/21/2005                   HOLMES             MS   EMERGENCY MNGR

            NUMEROUS TREES DOWN FOR A COUPLE OF MILES 7 MILES NORTH
            OF LEXINGTON OFF OF HIGHWAY 17 REPORTED BY HOLMS COUNTY
            EMERGENCY OPERATIONS CENTER

0532 PM     TSTM WND DMG     COLUMBUS                33.51N 88.40W
08/21/2005                   LOWNDES            MS   BROADCAST MEDIA

            NUMEROUS TREES DOWN IN COLUMBUS AREA. SIGNIFICANT LIMB
            DAMAGE REPORTED BY NEWS MEDIA.

0535 PM     HAIL             3 N COLUMBUS            33.55N 88.40W
08/21/2005  0.88 INCH        LOWNDES            MS   EMERGENCY MNGR

            NICKEL SIZE HAIL ALONG HIGHWAY 45 THREE MILES NORTH OF
            COLUMBUS REPORTED BY LOWNDES COUNTY EMERGENCY MANAGERS.

0535 PM     TSTM WND DMG     3 N COLUMBUS            33.55N 88.40W
08/21/2005                   LOWNDES            MS   EMERGENCY MNGR

            NUMEROUS TREES AND TREE LIMBS DOWN CAUSING POWER OUTAGES
            ALONG HIGHWAY 45 REPORTED BY LOWNDES COUNTY EMERGENCY
            OPERATIONS CENTER.

0535 PM     TSTM WND DMG     1 NW PINEY WOODS        32.07N 90.01W
08/21/2005                   RANKIN             MS   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN OFF HIGHWAY 49 NEAR PINEY
            WOODS.

0545 PM     TSTM WND DMG     3 W BRAXTON             32.02N 90.02W
08/21/2005                   SIMPSON            MS   LAW ENFORCEMENT

            A FEW TREES WERE BLOWN W OF BRAXTON OFF STAR BRAXTON RD
            AND HARRISVILLE BRAXTON RD.

0551 PM     TSTM WND DMG     3 W HOMEWOOD            32.24N 89.56W
08/21/2005                   SCOTT              MS   LAW ENFORCEMENT

            A FEW TREES BLOWN DOWN ALONG WITH A FEW TREE TOPS BLOWN
            DOWN BETWEEN HOMEWOOD AND PULASKI.

0551 PM     TSTM WND DMG     2 N POLKVILLE           32.22N 89.69W
08/21/2005                   SMITH              MS   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN OFF HIGHWAY 13.

0600 PM     TSTM WND DMG     10 WNW RALEIGH          32.09N 89.68W
08/21/2005                   SMITH              MS   EMERGENCY MNGR

            A FEW TREES AND A POWER LINE WERE BLOWN DOWN AROUND WHITE
            OAK.

0650 PM     TSTM WND DMG     PICKENS                 32.89N 89.97W
08/21/2005                   HOLMES             MS   UTILITY COMPANY

            A FEW TREES WERE BLOWN DOWN.

0705 PM     TSTM WND DMG     4 S YAZOO CITY          32.80N 90.41W
08/21/2005                   YAZOO              MS   UTILITY COMPANY

            NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN.

0705 PM     TSTM WND DMG     5 W YAZOO CITY          32.86N 90.49W
08/21/2005                   YAZOO              MS   UTILITY COMPANY

            NUMEROUS TREES AND POWER LINES BLOWN DOWN.

&&

BB
Special weather statement, Aug 22, 1:35 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT MON AUG 22 2005

MSZ018-222030-
BOLIVAR-
235 PM CDT MON AUG 22 2005

...STRONG THUNDERSTORM OVER NORTHERN BOLIVAR COUNTY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM OVER DUNCAN...OR 20 MILES NORTH OF
CLEVELAND. THE STORM WAS DRIFTING SOUTHEAST.

THE STORM SHOULD BUILD SOUTHWARD INTO THE SHELBY AREA IN THE NEXT
HOUR AND IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL.  THE STRONG
WINDS WILL BLOWN DOWN TREE LIMBS AND PERHAPS A STRAY TREE OR TWO.

CRAVEN
Special weather statement, Aug 22, 1:50 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
250 PM CDT MON AUG 22 2005

MSZ019-222050-
SUNFLOWER-
250 PM CDT MON AUG 22 2005

...STRONG THUNDERSTORM OVER NORTHERN SUNFLOWER COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG THUNDERSTORM 4 MILES NORTHWEST OF DREW...OR 15 MILES
NORTHEAST OF CLEVELAND. THE STORM WAS DRIFTING SOUTHEAST.

THE STORM SHOULD BUILD SOUTHWARD INTO THE DREW AREA IN THE NEXT
HOUR AND IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAINFALL.  THE STRONG
WINDS WILL BLOWN DOWN TREE LIMBS AND PERHAPS A STRAY TREE OR TWO.

CRAVEN

The radar

The Little Rock radar (KLZK), 168 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
August 22, 1:54 PM CST
Where
Bolivar County, Shelby
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Crop damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -90.783

Numerous trees were blown down on the north side of Shelby. Several power poles and power lines were blown down in Shelby and 3 light poles were blown down at the high school football field.

Thunderstorm Wind, Grenada

When
August 22, 2:20 PM CST
Where
Grenada County, 5 mi W of Holcomb
Measured
60 kt (69 mph) estimated gust
Property damage
$300,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.767, -90.067

Numerous trees were blown down along with 6 homes sustaining minor to major damage. The damage to the homes were roof damage which was caused by the wind or by trees falling on the structures.

Thunderstorm Wind, Webster

When
August 22, 2:45 PM CST
Where
Webster County, 5 mi NE of Eupora
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -89.217

Several trees were blown down just northeast of Eupora.

Lightning, Oktibbeha

When
August 22, 2:48 PM CST
Where
Oktibbeha County, Maben
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.425, -88.879 (the zone’s center; the record gives no point)

Lightning struck a mobile home causing it to catch fire.

Thunderstorm Wind, Neshoba

When
August 22, 3:50 PM CST
Where
Neshoba County, 10 mi ENE of Philadelphia
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.817, -88.950

Several trees were blown down.

Thunderstorm Wind, Holmes

When
August 22, 4:00 PM CST
Where
Holmes County, 10 mi N of Lexington
Measured
52 kt (60 mph) estimated gust
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.267, -90.050

Several trees were blown down.

Thunderstorm Wind, Sharkey

When
August 22, 5:00 PM CST
Where
Sharkey County, Rolling Fork
Measured
50 kt (58 mph) estimated gust
Reported by
POST OFFICE
Coordinates
32.900, -90.867

A few trees and numerous large limbs were blown down.

Thunderstorm Wind, Smith

When
August 22, 5:00 PM CST
Where
Smith County, Taylorsville
Measured
70 kt (81 mph) estimated gust
Property damage
$1.0 million
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
31.833, -89.433

An intense microburst caused significant damage around Taylorsville. Several buildings had the roof blown off along with several others sustaining roof damage. Numerous trees and power lines were also blown down around town.

Thunderstorm Wind, Jasper

When
August 22, 6:25 PM CST to 6:30 PM CST
Where
Jasper County, 6 mi E of Bay Spgs
Measured
67 kt (77 mph) estimated gust
Property damage
$300,000
Crop damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -89.200

A strong microburst caused numerous trees and power lines to get blown down in a 3 mile radius of the intersection of Highway 528 and county road 23. Additionally, a house nearby sustained roof damage and a hay barn was destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471963, 5471969, 5471964, 5471965, 5471966, 5471967, 5471968, 5471970, 5471971.